Alert archive / Hawaii / Flash Flood Watches in 2011
Flash Flood Watch 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at May 7, 2011, 3:35 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at May 8, 2011, 6:00 AM HST. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2011, 3:35 PM HST (01:35 UTC)
- In effect from
- May 8, 2011, 6:00 AM HST
- Expired
- May 10, 2011, 3:43 AM HST
- In force
- 46 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
920 WGHW60 PHFO 080135 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST SAT MAY 7 2011 ...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE... .MOISTURE MOVING UP FROM THE SOUTH AND SOUTHEAST COUPLED WITH AN UNSTABLE ATMOSPHERE MAY RESULT IN HEAVY RAINS AND FLOODING. HIZ001>021-081445- /O.NEW.PHFO.FF.A.0009.110508T1600Z-110510T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA- 335 PM HST SAT MAY 7 2011 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR NIIHAU...KAUAI...OAHU...MOLOKAI...LANAI... MAUI AND KAHOOLAWE * FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON. * MOIST AIR MOVING OVER THE ISLANDS FROM THE SOUTH AND SOUTHEAST COMBINED WITH AN UNSTABLE ATMOSPHERE WILL POSE A THREAT OF HEAVY RAIN AND FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ CRAIG
5 follow-up statements
178 WGHW60 PHFO 081331 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST SUN MAY 8 2011 ...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE... HIZ001>021-090245- /O.CON.PHFO.FF.A.0009.110508T1600Z-110510T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA- 331 AM HST SUN MAY 8 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM HST THIS MORNING THROUGH MONDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * KAHOOLAWE...KAUAI...LANAI...MAUI...MOLOKAI...NIIHAU AND OAHU. * FROM 6 AM HST THIS MORNING THROUGH MONDAY AFTERNOON. * AN UNSTABLE ATMOSPHERE WITH AMPLE MOISTURE OVER THE ISLANDS WILL BRING HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS...ELEVATING THE THREAT OF FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
181 WGHW60 PHFO 090143 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST SUN MAY 8 2011 ...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE... HIZ001>021-091445- /O.CON.PHFO.FF.A.0009.000000T0000Z-110510T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA- 343 PM HST SUN MAY 8 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * KAHOOLAWE...KAUAI...LANAI...MAUI...MOLOKAI...NIIHAU AND OAHU. * THROUGH MONDAY AFTERNOON. * AN UNSTABLE ATMOSPHERE WITH AMPLE MOISTURE OVER THE ISLANDS WILL BRING HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS... ELEVATING THE THREAT OF FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
719 WGHW60 PHFO 091332 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST MON MAY 9 2011 ...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE... HIZ001>021-100245- /O.EXT.PHFO.FF.A.0009.000000T0000Z-110511T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA- 332 AM HST MON MAY 9 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * KAHOOLAWE...KAUAI...LANAI...MAUI...MOLOKAI...NIIHAU AND OAHU. * THROUGH TUESDAY AFTERNOON. * AN UNSTABLE ATMOSPHERE WITH AMPLE MOISTURE OVER THE ISLANDS WILL BRING HEAVY RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS... ELEVATING THE THREAT OF FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
810 WGHW60 PHFO 100132 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST MON MAY 9 2011 ...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE... HIZ001>021-101445- /O.CON.PHFO.FF.A.0009.000000T0000Z-110511T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA- 332 PM HST MON MAY 9 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * KAHOOLAWE...KAUAI...LANAI...MAUI...MOLOKAI...NIIHAU AND OAHU. * THROUGH TUESDAY AFTERNOON. * AN UNSTABLE ATMOSPHERE AND ABUNDANT MOISTURE WILL CONTINUE TO BRING HEAVY RAIN AND THUNDERSTORMS TO THE SMALLER ISLANDS. THIS...IN ADDITION TO ALREADY SATURATED GROUNDS...WILL RESULT IN THE CONTINUED THREAT OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HARRISON
308 WGHW60 PHFO 101343 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 343 AM HST TUE MAY 10 2011 ...FLASH FLOOD WATCH NOW THROUGH TONIGHT FOR NIIHAU KAUAI AND OAHU... HIZ001>011-110245- /O.CAN.PHFO.FF.A.0009.000000T0000Z-110511T0400Z/ /O.NEW.PHFO.FF.A.0010.110510T1600Z-110511T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- 343 AM HST TUE MAY 10 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU EXTENDED A * FLASH FLOOD WATCH FOR KAUAI...NIIHAU AND OAHU * THROUGH LATE TONIGHT. * AN UNSTABLE ATMOSPHERE AND ABUNDANT MOISTURE WILL CONTINUE TO BRING HEAVY RAIN AND THUNDERSTORMS TO THE SMALLER ISLANDS. THIS...IN ADDITION TO ALREADY SATURATED GROUNDS...WILL RESULT IN THE CONTINUED THREAT OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HIZ012>021-101445- /O.CAN.PHFO.FF.A.0009.000000T0000Z-110511T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA- 343 AM HST TUE MAY 10 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR KAHOOLAWE...LANAI...MAUI AND MOLOKAI HAS BEEN CANCELLED. THE THREAT OF FLOODING ON THESE ISLANDS HAS DIMINISHED $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at May 7, 10:00 AM HST, 5 hours 35 minutes earlier.
Area forecast discussion, May 7, 10:00 AM HST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT MAY 7 2011 .SYNOPSIS... HIGH PRESSURE TO THE NORTH WILL PROVIDE BREEZY TRADE WINDS TODAY. THE WINDS WILL DECREASE AND TURN MORE SOUTHEASTERLY FROM SUNDAY THROUGH MIDDLE OF NEXT WEEK. WET WEATHER WILL LINGER INTO NEXT WEEK...CAUSED BY AN UPPER LEVEL LOW. && .DISCUSSION... TODAY AND TONIGHT. BREEZY TRADE WINDS WILL CONTINUE TO BLOW ACROSS THE ISLANDS...THANKS TO A LARGE SURFACE HIGH TO THE NORTH. AN UPPER LEVEL LOW HOVERING HIGH OVER THE STATE FOR DAYS NOW WILL NOT BE MOVING MUCH. THE UNSTABLE ATMOSPHERE CAUSED BY THE LOW COUPLED WITH ABUNDANT MOISTURE WILL LEAD TO MORE HEAVY SHOWERS AND THUNDERSTORMS. THE RAPIDLY MOVING HEAVY RAINS WILL NOT BE OVER ANY GIVEN LOCATION FOR VERY LONG...SO THE CHANCE OF MAJOR FLOODING IS SMALL OVER THE SMALLER ISLANDS. AS WAS THE CASE YESTERDAY AFTERNOON...CONVECTION MAY AGAIN FORM ALONG THE KONA COAST. IF SO...THE RAINS WILL NOT MOVE MUCH...SO FLOODING THERE IS POSSIBLE. THE TRADE WINDS WILL BE SO STRONG THAT THERE WILL BE LITTLE DIFFERENCE IN SHOWER ACTIVITY BETWEEN WINDWARD AND LEEWARD AREAS OF THE SMALLER ISLANDS. SNOW SHOWERS AND FREEZING RAIN ARE POSSIBLE OVER THE SUMMITS OF THE BIG ISLAND...HENCE THE WINTER WEATHER ADVISORY. SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. THE TRADE WINDS WILL SLOWLY SLACKEN AND SHIFT MORE SOUTHEASTERLY SUNDAY AS A SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS. THE TROUGH WILL FORM UNDER THE UPPER LEVEL LOW WHICH IS EXPECTED TO MOVE NORTHWEST OF THE STATE. THE SOUTHEAST WINDS WILL DRAW ADDITIONAL MOISTURE UP OVER THE SMALLER ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. THE SLOWER MOVING HEAVY RAINS MOVING OVER SATURATED GROUND MAY LEAD TO FLOODING SUNDAY AND MONDAY...SO A FLASH FLOOD WATCH WILL LIKELY BE ISSUED THIS AFTERNOON. AM WAITING FOR A FEW MORE BITS OF INFORMATION BEFORE DECIDING TO ISSUE THE WATCH. TRADE WINDS AND IMPROVING WEATHER MAY STAGE A COMEBACK NEXT WEEKEND AS THE SURFACE TROUGH IS FORECAST TO SHIFT WEST AWAY FROM THE ISLANDS AND A WEAK UPPER LEVEL RIDGE BUILDS OVERHEAD. BETWEEN NOW AND THEN...HOWEVER...EXPECT MORE WET WEATHER. && .AVIATION... THE UPR LOW OVER THE STATE WILL CONTINUE TO PRODUCE WDSPRD +RA AND ISOL TSRA WITH AREAS OF MVFR/IFR CONDITIONS. INTERMITTENT LOWERED VIS/CIGS MAY AFFECT THE TERMINALS THROUGH THE PERIOD...ESPECIALLY FOR THE WINDWARD TAF SITES. GUSTY ERLY TRADES WILL PREVAIL TODAY. AIRMETS SIERRA TANGO AND ZULU WILL REMAIN IN EFFECT DUE TO THE CONVECTIVE COVERAGE. THERE ARE NO SIGMETS AT THIS TIME. PLEASE SEE THE AVN PRODUCTS FOR GREATER DETAIL. && .MARINE... A SMALL CRAFT ADVISORY FOR ELEVATED WINDS AND SEAS WILL CONTINUE OVER ALL COASTAL WATERS TODAY...THEN AS THE TRADES SLOWLY DIMINISH OVER THE WINDIER LOCATIONS AROUND MAUI AND THE BIG ISLAND TONIGHT. THE ADVISORY WILL LIKELY NOT BE NEEDED SUNDAY AS THE WINDS CONTINUE TO DROP OFF. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF MOST ISLANDS. AS THE TRADE WINDS SLOWLY DROP...SO WILL THE SURF. THE PRESENT SMALL SOUTH SWELL WILL BE FOLLOWED BY A SLIGHTLY LARGER SOUTH SWELL SUNDAY THROUGH TUESDAY. A SMALL NORTHWEST SWELL MAY BOOST SURF INTO THE HEAD HIGH RANGE SUNDAY...THEN DECLINE MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN WATERS. && PUBLIC...CRAIG AVIATION...DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:39 PM HST | Small Craft Advisory | HFO | 48 hr | |
| May 8, 12:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 8, 3:01 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 8, 3:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| May 8, 4:21 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 8, 5:47 AM HST | Special Marine Warning | HFO | 46 min | |
| May 8, 6:42 AM HST | Flash Flood Warning | HFO | Kauai | 15 hr |
| May 8, 7:01 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
Nearby
Flash Flood Watches in Hawaii, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.